Hail, Weld
- When
- June 30, 3:39 PM MST
- Where
- Weld County, 0.53 mi W of Eaton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -104.710
Severe thunderstorms produced large hail, from quarter to ping pong ball size, over Larimer and Weld counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, from quarter to ping pong ball size, over Larimer and Weld counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 30, 2:11 PM MST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 311 PM MDT Sat Jun 30 2018 .SHORT TERM...(This evening through Sunday) Issued at 310 PM MDT Sat Jun 30 2018 Sharply curved upper trough poised over wrn Wyoming/nwrn Colorado at the present time will continue its eastward progression over the forecast area over the next 6-8 hours. Overnight, models show this trough flattening out and flow becoming northwesterly which ushers drier and colder air across the region. Storms firing aloft the 700- 500 mb deformation axis will sweep acrs ern sections of the CWA through early this evening. Some of these t-storms will be capable of producing large hail, possibly up to golfball in size, wind gusts to 50 mph and brief heavy rainfall. The best chance for these strong to severe storms will be roughly along and north of a Boulder-to- Limon Line. However, isolated severe super cell storms will also be possible south of this line, particularly up along the Palmer Divide where daytime heating has generated the greatest sfc based instability. These storms are expected to march east across the plains possibly as a solid line and eventually exit Lincoln County and the northeast corner of the CWA by midnight. Lastly, overnight temperatures will be chilly in the high country with 30s as a rule by morning. Lows on the plains will range from the upper 40s to mid 50s. Flow aloft goes zonal on Sunday as the northern stream upper trough continues to flatten out. In the lower levels, a sfc high sitting in the vicinity of Limon around 12z will migrate east thru the morning which will turn the boundary layer flow sely on the plains. This will return daytime temperatures to near their seasonal norms, together with plenty of sunshine. Will also see lower dewpoints on the plains tomorrow with lower 40s by late afternoon. Otherwise, any t-storms that manage to form during max heating should be confined to areas over and near higher terrain in Park and western Douglas Counties. .LONG TERM...(Sunday night through Saturday) Issued at 310 PM MDT Sat Jun 30 2018 For Sunday night, Colorado will be under a light to moderate westerly flow aloft. Airmass is fairly dry with possibly an isolated shower/thunderstorms south of Interstate 70 and over over Park county. Everywhere else looks thunderstorm free. On Monday and Tuesday, the flow aloft will turn more southwest as upper trof develops over the northern portions of the Great Basin. Temperatures will continue the warming trend with readings back into the 90s over the plains. There will be some return low level moisture on the far eastern plains with increasing southerly low level flow and may result in an isolated thunderstorm over the far plains late Monday afternoon and night and maybe slightly higher coverage of storms on Tuesday afternoon/evening. For the rest of the week, expect fluctuations of moisture as broad ridge of high pressure shifts westward into the central high plains and continues to draw in some subtropical moisture into Colorado with isolated to scattered coverage of storms. Appears that temperatures will remain above normal with readings in the 90s through much of the week. Only minimal changes to the long term forecast. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 310 PM MDT Sat Jun 30 2018 Scattered showers and t-storms are still expected to form over the southern foothills and western portions of the Palmer Divide in the next hour or two and then track east-northeast across the Denver metro area. These storms and rainfall they produce may produce IFR cigs for up to an hour's time. There is a chance that one or two of storms could produce hail up to one inch in diameter and possibly a brief funnel cloud as they move through the area. Wind gusts of 25 to 40 kts will also be possible. Conditions should quickly improve in the Denver area not around 7 PM MDT this evening as drier and more stable air spreads down from the north. On Sunday expect VFR conditions and south-southeast winds of 8-15 kts for much of the day. && .FIRE WEATHER... Issued at 310 PM MDT Sat Jun 30 2018 Red flag warning continues until 6 PM MDT today for fire weather zone 214, South Park. Gust west winds and low relative humidities together with very dry fuel conditions reasons for the warning. Conditions should quickly improve this evening with cooler, more humid air spreading down from the west-northwest. Tomorrow, lighter winds will keep conditions below Red Flag criteria. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM MDT this evening for COZ214. && SHORT TERM...Baker LONG TERM...Entrekin AVIATION...Baker FIRE WEATHER...Baker
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1041 AM MDT Sat Jun 30 2018 COZ030>051-011645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1041 AM MDT Sat Jun 30 2018 ...A Strong and Compact Storm System Will Race Across the Outlook Area Today... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms forming in the high country around midday are expected to move out across the plains this afternoon, possible as a line of storms. Some of the storms on the plains may turn severe, capable of hail up to golf ball size, wind gusts to 60 mph, and brief heavy rain. An isolated tornado is also possible. The threat of severe storms is greatest in the area from near the foothills and along the Palmer Divide east to Lincoln County between 2 PM and 7 PM today. One or two storms may also turn severe late this afternoon or early this evening in the far northeast corner of the state around Sterling and Julesburg. Meanwhile, the critical weather conditions for large wildfire growth and rapid spread will persist for one more day across South Park in Park County southwest of the Denver Metro Area. Warm temperature, gusty west to southwest winds and low relative humidity can be expected in this area through 6 PM today. Storms will end or move south and east of the outlook area this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dry and warmer weather will return for Sunday with only a slight chance of storms across the Palmer Divide. For Monday through Wednesday there will be a slight chance of thunderstorms across the area although mountain areas may see a better chance of storms by Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be necessary after 1 PM today. Baker/Entrekin
Special Weather Statement
National Weather Service Denver CO
125 PM MDT SAT JUN 30 2018
COZ038-302000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
125 PM MDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 200 PM MDT...
At 124 PM MDT, trained weather spotters reported a strong
thunderstorm near Wellington, or 8 miles northeast of Fort Collins,
moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Fort Collins, Wellington, Severance, Ault, Pierce, Nunn
and Purcell.
LAT...LON 4062 10454 4060 10457 4058 10476 4058 10494
4057 10494 4056 10502 4070 10511 4084 10460
TIME...MOT...LOC 1924Z 256DEG 38KT 4066 10498
DANKERSThe Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763395, 763396, 763397.